Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Austin/San Antonio, TX

January 7, 2023Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jan 7, 2023, 9:08 PM CST for Lavaca County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 7, 2023, 9:08 PM CST (03:08 UTC)
Expired
Jan 8, 2023, 12:00 AM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 103 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 7, 10:00 PM CSTFLASH FLOOD4 E Moulton, TXEM REPORTS SCATTERED FLASH FLOODING IMPACTS TO ROADWAYS MAINLY EAST OF MOULTON INCLUDING CR 532. FULL CULVERTS LED TO SOME MINOR WASHOUTS AT THE ROADS EDGES BUT ROADWAYS ARE STILL PASSABLE. TIME APPROXIMATED BASED ON EXIT OF HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2023-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2023-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

784 
WGUS54 KEWX 080308
FFWEWX
TXC285-080600-
/O.NEW.KEWX.FF.W.0001.230108T0308Z-230108T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
908 PM CST Sat Jan 7 2023

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Northwestern Lavaca County in south central Texas...

* Until midnight CST.

* At 908 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Shiner, Moulton, Komensky, Witting, Breslau, Moravia and Henkhaus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2958 9683 2948 9698 2945 9721 2951 9720
      2958 9720 2963 9714 2963 9687 2961 9684
      2960 9683 2959 9684

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

29
2 follow-up statements
021 
WGUS74 KEWX 080440
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1040 PM CST Sat Jan 7 2023

TXC285-080600-
/O.CON.KEWX.FF.W.0001.000000T0000Z-230108T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lavaca TX-
1040 PM CST Sat Jan 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT 
FOR NORTHWESTERN LAVACA COUNTY...

At 1040 PM CST, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 3 and 8 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Shiner, Moulton, Komensky, Witting, Breslau, Moravia and Henkhaus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2958 9683 2948 9698 2945 9721 2951 9720
      2958 9720 2963 9714 2963 9687 2961 9684
      2960 9683 2959 9684

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

29
399 
WGUS74 KEWX 080552
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1152 PM CST Sat Jan 7 2023

TXC285-080602-
/O.EXP.KEWX.FF.W.0001.000000T0000Z-230108T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lavaca TX-
1152 PM CST Sat Jan 7 2023

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CST TONIGHT FOR 
NORTHWESTERN LAVACA COUNTY...

The heavy rain has ended. Although a few additional showers may 
impact the area overnight, flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 2958 9683 2948 9698 2945 9721 2951 9720
      2958 9720 2963 9714 2963 9687 2961 9684
      2960 9683 2959 9684

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 8:12 PM CST, 56 minutes earlier.

Area forecast discussion, Jan 7, 8:12 PM CST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
812 PM CST Sat Jan 7 2023

...New UPDATE...

.UPDATE...
Issued at 810 PM CST Sat Jan 7 2023

With latest guidance coming in, have opted to trim PoPs over the Hill
Country and I-35 corridor below likely. With the cold front already
south of I-10 and mid-level energy lagging until after 06Z, think
that the bulk of the heavier rain threat and thunderstorm threat will
be confined to the Coastal Plains and locations east of the I-35
corridor. No other changes at this time.

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 118 PM CST Sat Jan 7 2023

Early this afternoon a cold front was entering the northern Hill
Country, southern Edwards Plateau and Rio Grande. Isolated showers
are possible beneath a weakening cap through the remainder of the
afternoon along and south of the front. Water vapor imagery
indicates a compact mid and upper level shortwave across northern
Chihuahua Mexico and southern New Mexico moving east.

As destabilization and air mass modification continues ahead of this
feature and the cold front we anticipate an increase in deeper
convection and coverage east of the I-35 and I-37 corridors this
evening. SBCAPE values of around 1200-1600 J/kg are indicated to be
pooled along and south of the front through this area, coinciding
with a modest 30-40KT of 0-6km bulk shear. A few stronger to
isolated severe surface based storms could develop through this
region this evening, with large hail and damaging straight-line
winds the primary threats. SPC has placed areas near and east of I-
35 and I-37 in a Marginal Risk (1 of 5) for severe storms. There is
also the potential for some multicell clusters to produce locally
heavy rainfall through this region, where some pockets of 1-2 inches
of rainfall could occur. WPC has placed areas east of I-35 and I-37
in a Marginal Risk (1 of 4) for excessive rainfall.

Behind the front into the overnight hours, several CAMs are
indicated scattered elevated showers and storms to develop back into
the I-35 corridor, southern Hill Country, and possibly U.S. 90
corridor as the main forcing with the aforementioned shortwave
spreads over the area. Steep mid level lapse rates, on the order of
7-9 degC/km, will support a threat of a few stronger elevated storms
behind the front overnight, with small hail be the primary threat.

The system will exit the region west to east Sunday morning with
rainfall chances coming to an end. Clearing is expected for the
northern 2/3rds of the area Sunday afternoon, however clouds may
hang on across southern areas. Slightly cooler temperatures are
forecast Sunday, with highs in the mid to upper 60s for most areas.
Weak isentropic ascent is forecast to develop late Sunday night,
with clouds gradually spreading back north overnight.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 118 PM CST Sat Jan 7 2023

A progressive upper level pattern will continue through the upcoming
week. On Monday, a weak upper level wave is expected to push into the
region from northern Mexico, which will provide slight chances for
showers across eastern portions of the CWA as well as limit warming
to just a few degrees on average in comparison to Sunday's high
temperatures. Upper level ridging will then take over for the
Tuesday-Wednesday timeframe, resulting in unseasonably warm
temperatures (but not uncommon as of late) in the mid 70s to lower
80s. Dry conditions are expected through this period, though areas of
morning fog will be possible again, especially Wednesday morning, as
a result of subsidence, light winds, and low dewpoint depressions.

Wednesday night into Thursday, a potent upper level trough or closed
low is expected to eject out of the central and southern Rockies,
which will bring another Pacific front through south-central TX. As
of now, the best chances for precipitation with this front appear to
be from San Antonio and points north and east. Breezy northwesterly
winds behind the front will usher in drier and slightly cooler air on
Thursday. The relatively cooler temperatures will then linger into
the weekend under mostly clear skies as large-scale ridging looks to
build across the western and central CONUS.

&&

.AVIATION...
(00Z TAFS)
Issued at 500 PM CST Sat Jan 7 2023

Convection has been slow to form along a southward moving cold front
early this evening. Opted to keep TEMPO TSRA group out of AUS, SAT,
and SST due to lower confidence on heavier rain/TS at terminals. Will
trend with MVFR after 02/03Z at the I-35 sites, and remain VFR
through the period. Winds should turn NNE after the front passes with
isolated to scattered showers and thunderstorms continuing through
09Z before clearing east, resulting in VFR ceilings through the
remainder of the period at all sites on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              49  64  46  66 /  40  20   0  20
Austin Bergstrom Intl Airport  49  64  45  67 /  50  20  10  20
New Braunfels Muni Airport     51  67  47  69 /  50  20   0  20
Burnet Muni Airport            45  64  44  67 /  20  10   0  10
Del Rio Intl Airport           51  69  51  72 /  10   0   0   0
Georgetown Muni Airport        47  64  44  66 /  30  10   0  20
Hondo Muni Airport             52  70  49  70 /  30   0   0  10
San Marcos Muni Airport        49  66  46  68 /  50  20  10  20
La Grange - Fayette Regional   51  63  47  65 /  80  30  10  20
San Antonio Intl Airport       50  67  49  68 /  50  10  10  20
Stinson Muni Airport           54  68  50  69 /  50  20  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...MMM
Long-Term...Gale
Aviation...MMM
Hazardous weather outlook, Jan 7, 8:52 AM CST, 12 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
852 AM CST Sat Jan 7 2023

TXZ171>173-183>194-202>209-217>225-228-081500-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
852 AM CST Sat Jan 7 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered showers and thunderstorms are possible tonight, mainly
near and east of I-35 and I-37. There is a Marginal Risk of
severe storms and excessive rainfall. Some isolated storms could
become severe, producing large hail, damaging wind gusts, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and storms with locally heavy rainfall
possible over the Coastal Plains early Sunday morning. Otherwise,
no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 7, 8:44 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
844 PM CST Sat Jan 7 2023

TXZ223-080315-
Gonzales TX-
844 PM CST Sat Jan 7 2023

...A strong thunderstorm will impact portions of southwestern
Gonzales County through 915 PM CST...

At 844 PM CST, Doppler radar was tracking a strong thunderstorm over
Smiley, or 18 miles southwest of Gonzales, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smiley, Bebe, Wrightsboro and Cost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2922 9758 2928 9770 2945 9763 2945 9751
      2938 9734
TIME...MOT...LOC 0244Z 215DEG 14KT 2929 9762

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

29

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:11 PM CSTAreal Flood AdvisoryEWXLavaca57 min
Jan 7, 8:29 PM CSTAreal Flood AdvisoryEWXKarnes4 hr
Jan 7, 8:44 PM CSTSpecial Weather StatementEWXGonzales31 min
Jan 7, 9:21 PM CSTAreal Flood AdvisoryEWXGonzales3 hr
Jan 7, 9:51 PM CSTSpecial Weather StatementEWXKarnes24 min
Jan 7, 9:58 PM CSTSevere Thunderstorm WarningEWXDeWitt, Karnes47 min
Jan 7, 10:33 PM CSTSevere Thunderstorm WarningEWXDeWitt72 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.